Journal of Statistical Physics

, Volume 149, Issue 1, pp 1–9 | Cite as

Slowdown for Time Inhomogeneous Branching Brownian Motion

  • Ming Fang
  • Ofer Zeitouni


We consider the maximal displacement of one dimensional branching Brownian motion with (macroscopically) time varying profiles. For monotone decreasing variances, we show that the correction from linear displacement is not logarithmic but rather proportional to T 1/3. We conjecture that this is the worse case correction possible.


Branching Brownian motion Polymers on trees KPP equation 


  1. 1.
    Addario-Berry, L., Reed, B.: Minima in branching random walks. Ann. Probab. 37, 1044–1079 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Aidekon, E.: Convergence in law of the minimum of a branching random walk. Ann. Probab. (to appear). arXiv:1101.1810v3
  3. 3.
    Borodin, A.N., Salminen, O.: Handbook of Brownian Motion—Facts and Formulae. Birkhäuser, Basel (1996) zbMATHCrossRefGoogle Scholar
  4. 4.
    Bramson, M.: Maximal displacement of branching Brownian motion. Commun. Pure Appl. Math. 31, 531–581 (1978) MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Bramson, M.: Convergence of solutions of the Kolmogorov equation to travelling waves. Mem. Am. Math. Soc. 44(285) (1983) Google Scholar
  6. 6.
    Bramson, M., Zeitouni, O.: Tightness for a family of recursion equations. Ann. Probab. 37, 615–653 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Dembo, A., Zeitouni, O.: Large Deviation Techniques and Applications, 2nd edn. Springer, New York (1998) CrossRefGoogle Scholar
  8. 8.
    Derrida, B., Spohn, H.: Polymers on disordered trees, spin glasses, and traveling waves. J. Stat. Phys. 51, 817–840 (1988) MathSciNetADSzbMATHCrossRefGoogle Scholar
  9. 9.
    Fang, M.: Tightness for maxima of generalized branching random walks. J. Appl. Probab. (2010, to appear). arXiv:1012.0826v1
  10. 10.
    Fang, M., Zeitouni, O.: Branching random walks in time inhomogeneous environments. Electron. J. Probab. 17 (2012) Google Scholar
  11. 11.
    McKean, H.: Application of Brownian motion to the equation of Kolmogorov-Petrovskii-Piskunov. Commun. Pure Appl. Math. 28, 323–331 (1975) MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Nolen, J.: An invariance principle for random traveling waves in one dimension. SIAM J. Math. Anal. 43, 153–188 (2011) MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Nolen, J., Roquejoffre, J.-M., Ryzhik, L., Zlatos, A.: Existence and non-existence of Fisher-KPP transition fronts. Arch. Ration. Mech. Anal. 203, 217–246 (2012) MathSciNetCrossRefGoogle Scholar
  14. 14.
    Schilder, M.: Some asymptotic formulae for Wiener integrals. Trans. Am. Math. Soc. 125, 63–85 (1966) MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Zeitouni, O.: Lecture notes on Branching random walks and the Gaussian free field. (2012)

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.School of Mathematical Sciences XiamenUniversity XiamenFujianChina
  2. 2.Weizmann InstituteRehovotIsrael
  3. 3.University of MinnesotaMinneapolisUSA

Personalised recommendations